Discussions By Condition: I cannot get a diagnosis.

Help!!

Posted In: I cannot get a diagnosis. 6 Replies
  • Posted By: emsbabydoll
  • March 26, 2007
  • 05:25 PM

I am desperately seeking a new set of eyes to give me a clue as to what may be wrong. I am a fairly active female, though I do admit that I am overweight (about 40lbs before this saga began). I had a serious back injury (hernated disk with anular tear L5-S1) a year ago in March and have been slowly rehabing since. I received 3 epidural steroid injections, one round of oral prednisone, and have been on Mobic (anti-inflamatory), Norco (narcotic pain reliver), Tramadol (non-narcotic pain reliever), and Flexeril (muscle relaxant) at varying times for the year. I also suffered from repeated sinus infections causing respiratory symptoms treated with antibiotics and prednisone as the infections were highly resistant. I agreed to and had sinus surgery on Dec 23rd and since have had no sinus problems (since I was on prednisone at the time of the surgery they gave me a high single dose of methylprednisolone as per protocol). In the past I have had increased heart rate and fatigue with steroid treatment, so in mid December when I started feeling palpitations and fatigue I figured it would subside when I was done with this round. I was wrong. My normal resting heart rate is around 60bpm and my blood pressure is 110/70. A week after being off the steroids my resting HR was over 130 and my BP was 140/90. I had to take a Functional Capacity Exam for work, which is a picture of my cardio and physical strenth/endurance and they stopped me when my HR got to 170 and my BP was 210/150. My other symptoms include excessive weight gain around the midsection of my body (25lbs in 5 weeks while on a 1200 calorie diet and exercising 4 hours a day in a work conditioning program), redness and weight gain (moon face) to the face, pitting edema in my legs, loss of labido, insomnia, fatigue, and thinning of the vaginal skin (OB suspects decreased estrogen production but not confirmed by serum). I had 2 EKGs--both normal, a treadmill stress test with echocardiogram--normal, my cortisol levels are repeatedly normal both serum and 24 hour urine as well are my thryroid hormones, sugar level, and auto immune indicators. Tests for PCOS came back negative and so did tests for celiacs disease and mono (epstein barr--shows history of with no new infection). I am set up for a sleep study and my HIDA scan was positive for gallbladder disease but I have been living with that for over a decade and have been able to control it with diet. I have had food alergy testing--also negative and eat a wide variety of foods. I do consume dairy, wheat, white sugar, and meats, but removing these from my diet does not change the symptoms.
Thanks for reading this and please respond if you have any ideas.

Reply Flag this Discussion

6 Replies:

  • Look into Adrenal problems like Addisons and Cushings. All the steriods you have been on may have caused problems with the adrenal glands. Get the free T3 & free T4 thyroid levels checked too. Both gland affect the immune system. Try not to take any more steriods as they supress the immune more. This is a good site to check stopthethyroidmaddness.com they have a board there on adrenals too. Hope you feel better.
    Anonymous 42789 Replies Flag this Response
  • Thanks for the reply. We have already done many rounds of tests for the thyroid, cushings, and addisons. We even checked for a polychriocytoma (sp?) or a tumor on my adrenal glands. The very first cortisol level came back slightly elevated (indicative of cushings) but all of the subsequent and the 24 hour urine were negative. I have stopped all steroids as I too believe this is the genesis of my problem though the tests insist that is false. Thanks again.
    emsbabydoll 73 Replies Flag this Response
  • More to add???? I am starting to wonder if my problem is affecting my immune system or is an effect of my immune system. As I am sitting here typing today I have a sinus infection, bronchitis, and my second case of conjunctivitis in 3 weeks. I also have a yeast infection--I have not been on oral or iv antibiotics in months. The edema in my legs and hands seems to be getting worse since I stopped taking the altace (it made me throw-up). I am still looking for an answer....
    emsbabydoll 73 Replies Flag this Response
  • EMSbabydoll,Your immune system is shot, and your body is toxic from all the meds! Long term steroid use can cause Cushings, and you are showing lots of those symptoms - may not turn up on tests since the cause is from steroid use. You have candida overload due to your long term steroid and antibiotic use. Chronic sinusitis is a classic sign of candida overload. Read about this and get informed. You need to get this under control and the best way in my opinion is by doing a cleanse. Candida diets won't be strong enough. Threelac is an excellent product for this - google for more info. Please get yourself to a naturopath or Doctor of Oriental Medicine to help get you back on track. If you continue on this path of meds/antibiotics/steroids I strongly feel you will have irreversible damage - I am not kidding, and I am not paranoid. As a DOM, I have seen lots of patients who have been ravaged by meds like you have, and it takes a very long time to get them back on track. But a more holistic approach is the best way I think to get back to health. Yes, continue with your testing, but before you take another med, please do all your research on www.drugs.com and make an informed decision before you continue on a downward spiral of medication side effects. Google long term steroid use and side effects. Best wishesDOM
    acuann 3080 Replies Flag this Response
  • acuann, Thank you so much. I did not realize that the tests were less likely to show positive if the cushings was drug induced. I have sought out help form my chiropractor and his partner who is schooled in natual medicine. (I went to them based on another thread suggesting saliva testing.) I agree that I have been on too many meds and have already decided that I am not going to take the antibiotics or inhaled steroids the doc prescribed yesterday unless the infection gets out of hand. (I really think it is viral anyway since this time the discharge from my eyes is clear and not sticky.)I am so relieved. I have been pushing so hard to get them to say exogenic cushings not realizing the testing difficulties. I think I can relax a bit now and just take care of myself and the symptoms and see what my DC says.I don't doubt the yeast. I have always tested positive since birth for yeast and only know if there is a "yeast infection" if there are symptoms. I will check into that too.Thanks again
    emsbabydoll 73 Replies Flag this Response
  • Glad I could help, and it sounds like you are heading in the right direction. Please give yourself time to heal, and don't get discouraged if it takes awhile to get back in balance:) An excellent home remedy for conjuntivitis is to take a green tea bag and use as a compress, You can steep the teabag, and also use the tea as an eyewash - very antimicrobial properties and usually this is very soothing. If you can find Twig (Kukicha) tea it will work even better, but this is harder to find. Please read the posts on Chronic Bacterial Vaginosis for the probiotic/yogurt treatment for candida and BV - it work wonders! Best wishesDOM
    acuann 3080 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.